Kansas, 2003

Flash Flood and Hail in Kansas, June 28 to 29, 2003

June 28 to 29, 2003 · NWS DDC · 56 events in 12 counties and zones

53 hail, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9.5 million
Crop damage
None recorded
Events
56

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 28, 2:50 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 28, 2:50 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT SAT JUN 28 2003

DAYS 1-2...

WEAK UPPER LEVEL WESTERLY FLOW WITH EMBEDDED DISTURBANCES, ALONG
WITH COOL MID-UPPER LEVEL TEMPERATURES RELATIVE TO CLIMATOLOGY, AND
AMPLE INSTABILITY WILL LEAD TO WIDESPREAD THUNDERSTORM ACTIVITY
ACROSS THE PLAINS TONIGHT AND INTO SUNDAY. A CLUSTER OF STORMS WILL
LIKELY FORM ON THE OUTFLOW BOUNDARY SOUTH OF DDC. ANOTHER CLUSTER
WILL DEVELOP DUE TO ELEVATED HEATING IN EASTERN COLORADO. YET
ANOTHER CLUSTER WILL LIKELY DEVELOP IN EASTERN WY AND WESTERN SD
TONIGHT AND PROPAGATE SE INTO NORTHERN KS. WILL CARRY LIKELY POPS IN
THE NORTH WHERE THE MOST WIDESPREAD ACTIVITY WILL BE, WITH CHANCE
POPS FURTHER SOUTH. LATER TONIGHT AND EARLY FRIDAY THE MCS REMNANTS
WILL BE MOVING ACROSS CENTRAL AND SOUTHERN KS WITH WIDESPREAD
SHOWERS/STORMS. DECIDED TO LOWER HIGHS SUNDAY INTO THE 70S GIVEN
WIDESPREAD PRECIP AND CLOUD COVER EXPECTED.

DAYS 3-7...

THE LATEST RUNS OF THE GFS/ECMWF ARE PRETTY CONSISTENT WITH THEIR
RESPECTIVE PREVIOUS RUNS IN DEVELOPING AN UPPER LEVEL RIDGE OVER THE
CENTRAL CONUS THROUGH THE MIDDLE PART OF THE UPCOMING WEEK.  MODELS
ARE ALSO CONTINUING TREND OF FLATTENING OUT THE RIDGE BY LATE
THURSDAY AND FRIDAY AS A SIGNIFICANT SHORTWAVE TROUGH RIDES OVER THE
RIDGE ALONG THE US/CANADIAN BORDER.  MODELS FORECAST THE SURFACE
COOL FRONT TO MOVE SOUTH TO THE VICINITY OF THE KANSAS/NEBRASKA
BORDER.  THIS WILL BE THE MOST LIKELY FOCUS FOR WIDELY SCT TSTM
DEVELOPMENT LATER IN THE WEEK.  CURRENTLY, THE GRIDS DO NOT REFLECT
ANY CHANCE FOR PRECIP DURING THE LATTER PART OF THE WEEK.
SUBSEQUENT SHIFTS WILL NEED TO WATCH THIS AND CONSIDER ADDING PRECIP
TO THE GRIDS IF IT APPEARS THE BOUNDARY WILL MAKE IT ANY FARTHER
SOUTH.  WILL LEAVE THE 8-10 DAY FORECAST AS IS.  MODELS ARE
CONTINUING TO SUGGEST A SLIGHT NW FLOW REGIME WHICH WILL BE
FAVORABLE FOR FARTHER SOUTHWARD DEVELOPMENT OF THE SFC FRONT AND
INCREASED CHANCES FOR PRECIP.
FINCH/GERARD

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 64 78 64 87 / 60 60 00 20
GCK 61 78 61 86 / 60 30 00 20
EHA 61 80 63 84 / 40 30 00 20
LBL 62 79 64 87 / 40 60 00 20
HYS 64 75 65 85 / 90 60 30 20
P28 66 77 65 87 / 50 60 30 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
Hazardous weather outlook, Jun 28, 1:29 PM CST, 2 hours 36 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
229 PM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST
KANSAS TODAY. AN OUTFLOW BOUNDARY FROM STORMS THIS MORNING WAS
LOCATED ACROSS BARBER, COMANCHE AND KIOWA COUNTIES EARLY THIS
AFTERNOON. THIS BOUNDARY WILL LIKELY SERVE AS A FOCUS FOR
THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING, WITH STORMS
PROBABLY FORMING BETWEEN 4 PM AND 6 PM. PROTECTION, ASHLAND, CLARK
STATE LAKE AND ADJACENT AREAS HAVE THE BEST CHANCE OF THUNDERSTORMS
THIS AFTERNOON. ANY STORMS THAT DEVELOP COULD BE BRIEFLY SEVERE WITH
LARGE HAIL AND WINDS UP TO 60 MPH. OTHER SEVERE STORMS COULD DEVELOP
FURTHER WEST THIS EVENING.

A SECOND ROUND OF THUNDERSTORMS MAY MOVE SOUTH OUT OF NORTHERN
KANSAS LATE TONIGHT AND IMPACT AREAS EAST OF HIGHWAY 283 FROM
WAKEENEY TO DODGE CITY AND POINTS EAST. THESE STORMS WILL ALSO BE
CAPABLE OF VERY HEAVY RAINFALL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH INDEPENDENCE DAY

THUNDERSTORMS MAY BE ONGOING DURING THE FIRST PART OF SUNDAY OVER
AREAS FROM PRATT TO MEDICINE LODGE. DURING THE AFTERNOON,
REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED, OF WHICH SOME COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 4 PM.

FINCH

In the hours before

Local storm report, Jun 28, 11:51 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1251 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 AM    15 SSE COLDWATER          KS   1.00 IN HAIL
06/28/03   COMANCHE

GERARD

The radar

The Dodge City radar (KDDC), 57 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

53 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Clark

When
June 28, 4:05 PM CST
Where
Clark County, 12 mi WNW of Ashland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.250, -99.967

Hail, Clark

When
June 28, 4:12 PM CST
Where
Clark County, 12 mi W of Ashland
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -99.983

Hail, Clark

When
June 28, 4:12 PM CST
Where
Clark County, 12 mi NW of Ashland
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.300, -99.917

Hail, Clark

When
June 28, 4:18 PM CST
Where
Clark County, 12 mi N of Englewood
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.200, -99.983

Hail, Ford

When
June 28, 4:19 PM CST
Where
Ford County, Bloom
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -99.900

Hail, Clark

When
June 28, 4:24 PM CST
Where
Clark County, 12 mi N of Englewood
Measured
4.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.200, -99.983

The house at this location was severely damaged.

Hail, Ford

When
June 28, 4:25 PM CST
Where
Ford County, 15 mi S of Dodge City
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -100.017

Hail, Clark

When
June 28, 4:27 PM CST
Where
Clark County, 7 mi NW of Acres
Measured
2 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.750, -100.017

Hail, Ford

When
June 28, 4:35 PM CST
Where
Ford County, 8 mi SE of Dodge City
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -100.017

Hail, Meade

When
June 28, 4:50 PM CST
Where
Meade County, 4 mi S of Fowler
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.167, -100.333

Hail, Clark

When
June 28, 4:55 PM CST
Where
Clark County, 8 mi N of Englewood
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -100.017

Hail, Clark

When
June 28, 4:58 PM CST
Where
Clark County, 3 mi S of Minneola
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.767, -99.967

Hail, Clark

When
June 28, 5:02 PM CST
Where
Clark County, Englewood
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.233, -99.633

Hail, Meade

When
June 28, 5:05 PM CST
Where
Meade County, 10 mi E of Meade
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.533, -100.367

Hail, Meade

When
June 28, 5:15 PM CST
Where
Meade County, 6 mi SE of Fowler
Measured
4 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.117, -99.717

Hail, Ford

When
June 28, 5:20 PM CST
Where
Ford County, 4 mi W of Dodge City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.033, -102.033

Hail, Ford

When
June 28, 5:25 PM CST
Where
Ford County, Dodge City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -100.517

Hail, Ford

When
June 28, 5:27 PM CST
Where
Ford County, Dodge City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.133, -100.533

Hail, Gray

When
June 28, 5:27 PM CST
Where
Gray County, 8 mi SE of Montezuma
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.617, -98.767

Hail, Ford

When
June 28, 5:30 PM CST
Where
Ford County, 1 mi W of Dodge City
Measured
2 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.167, -100.667

Hail, Ford

When
June 28, 5:35 PM CST
Where
Ford County, Dodge City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.033, -100.767

Hail, Ford

When
June 28, 5:39 PM CST
Where
Ford County, Dodge City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.517, -100.100

Hail, Ford

When
June 28, 5:40 PM CST
Where
Ford County, Dodge City
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.033, -100.817

Hail, Ford

When
June 28, 5:41 PM CST
Where
Ford County, Dodge City
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.033, -100.783

Hail, Meade

When
June 28, 5:41 PM CST
Where
Meade County, 8 mi S of Meade
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.733, -100.567

Hail, Ford

When
June 28, 5:42 PM CST
Where
Ford County, Dodge City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.017, -100.917

Hail, Ford

When
June 28, 5:44 PM CST
Where
Ford County, Dodge City Arpt
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
37.033, -100.917

Hail, Ness

When
June 28, 5:48 PM CST
Where
Ness County, 21 mi SE of Ness City
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -100.933

Hail, Gray

When
June 28, 5:48 PM CST
Where
Gray County, 7 mi SE of Montezuma
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -100.933

Hail, Hodgeman

When
June 28, 6:00 PM CST
Where
Hodgeman County, Hanston
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.933, -99.550

Hail, Hamilton

When
June 28, 6:00 PM CST
Where
Hamilton County, 2 mi W of Coolidge
Measured
4.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -99.633

Softball size hail reported near the state line.

Hail, Meade

When
June 28, 6:05 PM CST
Where
Meade County, 14 mi SW of Meade
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -100.933

Hail, Meade

When
June 28, 6:19 PM CST
Where
Meade County, 15 mi SW of Meade
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -100.933

Windows were knocked out by the hail

Hail, Pratt

When
June 28, 6:20 PM CST
Where
Pratt County, 3 mi SW of Pratt
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.933, -99.550

Hail, Seward

When
June 28, 6:35 PM CST
Where
Seward County, 3 mi SE of Kismet
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.933, -99.550

Hail, Seward

When
June 28, 6:55 PM CST
Where
Seward County, 9 mi E of Liberal
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.117, -99.733

Hail, Ness

When
June 28, 7:00 PM CST
Where
Ness County, 8 mi NE of Beeler
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -101.350

Thunderstorm Wind, Seward

When
June 28, 7:05 PM CST
Where
Seward County, 6 mi E of Liberal
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.150, -101.483

Power lines were blown down.

Hail, Seward

When
June 28, 7:18 PM CST
Where
Seward County, 8 mi E of Liberal
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.367, -101.583

Hail, Gray

When
June 28, 7:28 PM CST
Where
Gray County, 9 mi S of Charleston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -101.550

Hail, Seward

When
June 28, 7:30 PM CST
Where
Seward County, 1 mi SE of Liberal
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Hail, Seward

When
June 28, 7:38 PM CST
Where
Seward County, 1 mi E of Liberal
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.533, -100.017

Hail, Seward

When
June 28, 7:40 PM CST
Where
Seward County, Liberal
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.167, -99.967

Thunderstorm Wind, Seward

When
June 28, 7:40 PM CST
Where
Seward County, Liberal
Measured
78 kt (90 mph) estimated gust
Property damage
$8.0 million
Reported by
EMERGENCY MANAGER
Coordinates
37.667, -99.917

A tremendous storm rolled in from the east (HP supercell). The combination of the 80 to 100 mph wind and hail bigger than golf balls produced at least eight million dollars in damage. This occurred six weeks after another devastating storm that produced around $20 million in damage.

Hail, Ellis

When
June 28, 7:41 PM CST
Where
Ellis County, Ellis
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.333, -100.200

Hail, Trego

When
June 28, 7:42 PM CST
Where
Trego County, 1 mi S of Riga
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.150, -99.983

Hail, Seward

When
June 28, 7:45 PM CST
Where
Seward County, Liberal
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.383, -99.967

Hail, Seward

When
June 28, 7:45 PM CST
Where
Seward County, Liberal
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.033, -99.983

Hail, Ellis

When
June 28, 7:50 PM CST
Where
Ellis County, Ellis
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.283, -100.150

Hail, Ellis

When
June 28, 8:00 PM CST
Where
Ellis County, Ellis
Measured
2.75 in hail
Property damage
$1.5 million
Reported by
TRAINED SPOTTER
Coordinates
37.317, -100.117

Hail, Trego

When
June 28, 8:04 PM CST
Where
Trego County, 9 mi N of Ogallah
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -100.083

Hail, Stevens

When
June 28, 8:05 PM CST
Where
Stevens County, Hugoton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -100.017

Hail, Stevens

When
June 28, 8:10 PM CST
Where
Stevens County, Feterita
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -100.017

Hail, Stevens

When
June 28, 8:11 PM CST
Where
Stevens County, 18 mi NW of Hugoton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.517, -100.350

Hail, Hamilton

When
June 28, 8:23 PM CST
Where
Hamilton County, 10 mi S of Kendall
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -100.033

Flash Flood, Seward

When
June 28, 8:55 PM CST to June 29, 5:13 AM CST
Where
Seward County, Liberal
Reported by
EMERGENCY MANAGER
Coordinates
37.750, -100.017

Flash flooding occurred following the devestating hail and wind storm. Nearly all streets in and around Liberal were flooded. Several cars were stranded. A field overflowed onto highway 83 north of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365990, 5366255, 5366256, 5366257, 5366258, 5366259, 5364822, 5365129, 5365130, 5365131, 5365132, 5365133, 5365134, 5365135, 5365136, 5365137, 5365138, 5365139, 5365140, 5365141, 5365142, 5365143, 5365144, 5365145, 5365146, 5365147, 5365148, 5365149, 5365150, 5365151, 5365152, 5365153, 5365154, 5365155, 5365156, 5365157, 5365158, 5365210, 5365211, 5365212, and more.